Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Charleston, WV

April 11, 2017Gallia County, Ohio; Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Apr 11, 2017, 5:00 PM EDT for Gallia County, Ohio; Mason County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2017, 5:00 PM EDT (21:00 UTC)
Expired
Apr 11, 2017, 5:30 PM EDT
In force
30 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gallia County, OH, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 76 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1466 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

199 
WUUS51 KRLX 112100
SVRRLX
OHC053-WVC053-112130-
/O.NEW.KRLX.SV.W.0031.170411T2100Z-170411T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
500 PM EDT TUE APR 11 2017

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  East central Gallia County in southeastern Ohio...
  Northern Mason County in western West Virginia...

* Until 530 PM EDT

* At 500 PM EDT, a severe thunderstorm was located near Gallipolis,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Point Pleasant, Gallipolis, Racine, New Haven, Mason, Syracuse,
  Hartford City, Henderson, Cheshire, Adamsville, Lakin, Gallopolis
  Ferry, Gage and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3884 8242 3898 8210 3896 8210 3898 8208
      3899 8205 3901 8204 3903 8200 3899 8198
      3900 8195 3899 8193 3894 8190 3889 8193
      3882 8187 3873 8238
TIME...MOT...LOC 2100Z 246DEG 31KT 3879 8231 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner
3 follow-up statements
554 
WWUS51 KRLX 112110
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
510 PM EDT TUE APR 11 2017

OHC053-WVC053-112130-
/O.CON.KRLX.SV.W.0031.000000T0000Z-170411T2130Z/
Gallia OH-Mason WV-
510 PM EDT TUE APR 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EAST CENTRAL GALLIA AND NORTHERN MASON COUNTIES...

At 510 PM EDT, a severe thunderstorm was located over Gallipolis,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Point Pleasant, Gallipolis, Racine, New Haven, Mason, Syracuse,
Hartford City, Henderson, Cheshire, Lakin and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3889 8230 3898 8210 3896 8210 3898 8208
      3899 8205 3901 8204 3903 8200 3899 8198
      3900 8195 3899 8193 3894 8190 3889 8193
      3882 8187 3879 8224
TIME...MOT...LOC 2110Z 246DEG 31KT 3883 8221 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner
631 
WWUS51 KRLX 112124
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
524 PM EDT TUE APR 11 2017

OHC053-112132-
/O.CAN.KRLX.SV.W.0031.000000T0000Z-170411T2130Z/
Gallia OH-
524 PM EDT TUE APR 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GALLIA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3899 8198 3900 8195 3899 8193 3894 8190
      3890 8193 3887 8191 3883 8213 3884 8215
      3890 8214 3893 8211 3896 8210 3898 8208
      3899 8205 3901 8204 3903 8200
TIME...MOT...LOC 2122Z 246DEG 31KT 3888 8208 

$$

WVC053-112130-
/O.CON.KRLX.SV.W.0031.000000T0000Z-170411T2130Z/
Mason WV-
524 PM EDT TUE APR 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN MASON COUNTY...

At 522 PM EDT, a severe thunderstorm was located near Point Pleasant,
moving northeast at 35 mph.

HAZARD...60 mph wind gusts is possible. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Point Pleasant, Racine, New Haven, Mason, Syracuse, Hartford City,
Henderson, Lakin and Letart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3899 8198 3900 8195 3899 8193 3894 8190
      3890 8193 3887 8191 3883 8213 3884 8215
      3890 8214 3893 8211 3896 8210 3898 8208
      3899 8205 3901 8204 3903 8200
TIME...MOT...LOC 2122Z 246DEG 31KT 3888 8208 

HAIL...1.00IN
WIND...60MPH
 
$$

Kistner
407 
WWUS51 KRLX 112126
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
526 PM EDT TUE APR 11 2017

WVC053-112136-
/O.EXP.KRLX.SV.W.0031.000000T0000Z-170411T2130Z/
Mason WV-
526 PM EDT TUE APR 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MASON COUNTY WILL
EXPIRE AT 530 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3899 8198 3900 8195 3899 8193 3894 8190
      3890 8193 3887 8191 3883 8213 3884 8215
      3890 8214 3893 8211 3896 8210 3898 8208
      3899 8205 3901 8204 3903 8200
TIME...MOT...LOC 2126Z 246DEG 31KT 3889 8205 

$$

Kistner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:03 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Apr 11, 3:03 PM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
303 PM EDT Tue Apr 11 2017

.SYNOPSIS...
A cold front slowly crosses the area tonight. High pressure
builds in Wednesday, remaining Thursday. Warm front lifts
through Friday into Saturday. Cold front Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 245 PM Tuesday...

Models in agreement on a prefrontal surface trough moving east
across the area this later afternoon and evening, accompanied
by an organized band of showers. Model soundings indicate enough
instability for a thunderstorm along and just ahead of the
trough, but nothing strong to severe is expected. Behind this
through follows the real cold front, weak as it is, that will
cross the area overnight. Thus at least scattered showers will
continue until passage of the front. Models now target two areas
that receive the greatest QPF. One is across southeast Ohio
early with one wave moving up along the front. The second is
across southeastern WV and southwest VA tonight with a second
wave. This second wave will then accelerate the front through by
morning. Thus on Wednesday, high pressure will build in with
dry weather quickly establishing itself and with increasing
sunshine. Thus temperatures Wednesday will only be slightly
cooler than today, but it will be dry again with northwest
winds.

As of 430 AM Tuesday...

The main feature this period will be a slow moving cold front
progged to cross through the day into Wednesday morning. Model
guidance demonstrates consistency in timing this feature, with
initial precip entering far northwestern counties around 11/10Z.
Still some questions regarding areal coverage, but kept likely PoPs
in with the highest confidence coming after 12/00Z, mainly along
and east of the Ohio River. There should also be modest
instability, with CAPE values between 500-800 J/kg, and around
40-45 kts deep layer shear, and this will allow chance thunder
as the front crosses. By the end of the period, rain will have
cleared most areas outside the mountains with perhaps a
lingering shower or two left over going into the short term.

Used a blend of hi-res and global model guidance to fine tune precip
timing and coverage with more preference on LAMP guidance for temps.
Efficient radiational cooling in the mountains have allowed temps to
drop quickly with slightly less cooling farther west. Increasing
cloud cover today will limit heating, so kept highs just shy of 80 F
in the lowlands with upper 60s to lower 70s elsewhere, but still
above guidance.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
As of 232 PM Tuesday...

Quiet weather expected into Thursday night. Relative humidity levels
drop into the mid to upper 20 percents Thursday afternoon, but winds
are not expected to be very strong. The GFS does show some showers
popping along the Appalachian ridge Thursday afternoon, but think
moisture will be too limited -- despite the elevated heat source
enhancement -- so kept POPs dry for now. Moisture does start picking
up Thursday night, with some showers and thunderstorms expected
Friday with a weak warm front slowly lifting through the region.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 233 PM Tuesday...

Warm front from the short term continues to lift through for the
beginning of the long term. Have showers and thunderstorms,
especially across the northern half of the CWA Saturday with
southerly flow cranking up. A cold front will push through Sunday,
with likely POPs taking the form of showers and thunderstorms. Have
some POPs lingering across the east into Monday before drying out
Monday night into Tuesday. Stuck fairly close to the consensus blend
through the long term.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
18Z Tuesday thru 18Z Wednesday...
As of 140 PM Tuesday...

Prefrontal surface trough moves east across the area this
afternoon afternoon and evening, followed by the cold front
tonight. Cold front exits the mountains by around 10Z
Wednesday. Band of showers and thunderstorms with the prefrontal
trough spreading eastward across the area later this afternoon
and evening, with lingering rain showers behind the surface
trough until the cold front passes tonight. Southwest winds 7 to
14 MPH ahead of the cold front, becoming west northwest 5 to 10
MPH behind the cold front tonight, and northwest 7 to 12 MPh
Wednesday.

SCT-BKN 4000-6000 feet AGL ahead of the band of convection this
afternoon, but with occasional MVFR in the showers, continuing
until the cold front passes. With passage of the cold front,
rain mostly ends, and look for general MVFR ceilings low lands;
with IFR ceilings in the mountains including BKW and EKN.
Conditions improve to VFR SCT clouds from west to east beginning
around 09Z, reaching the mountains by 17Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium for timing of convection, Low to
medium for development and timing of MVFR/IFR tonight.

ALTERNATE SCENARIOS: Areal coverage of TSRA and SHRA could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
HTS CONSISTENCY  H    H    H    H    H    M    H    H    H    M    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    L    H    H    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
PKB CONSISTENCY  H    H    M    M    M    M    H    H    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L

AFTER 18Z WEDNESDAY...

IFR possible in mountains Wednesday morning.

&&

.FIRE WEATHER...
As of 1140 AM Tuesday...

Fire weather concerns will be mitigated by increasing low level
moisture and the onset of rain across portions of the area
tonight.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV
NEAR TERM...JMV/DTC
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...JMV/DTC
FIRE WEATHER...JMV
Hazardous weather outlook, Apr 11, 12:44 PM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1244 PM EDT Tue Apr 11 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-121645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1244 PM EDT Tue Apr 11 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 11, 4:29 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston WV
429 PM EDT TUE APR 11 2017

OHZ075-084-085-112115-
Athens-Meigs-Vinton-
429 PM EDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MEIGS...ATHENS AND
SOUTHEASTERN VINTON COUNTIES...

At 428 PM EDT, a strong thunderstorm was located 7 miles south of
Albany, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Athens, Albany, Coolville, Tuppers Plains, Amesville, Wilkesville,
Dyesville, Darwin, Harrisonville, Stroud Run State Park, Dexter and
Carpenter.

Torrential rainfall is also occurring with this storm, and may cause
ponding on roadways. Slow down when traveling through heavy
downpours.

LAT...LON 3945 8185 3932 8185 3932 8184 3930 8182
      3927 8182 3927 8172 3923 8172 3919 8174
      3917 8177 3904 8235 3923 8239 3945 8190
TIME...MOT...LOC 2028Z 250DEG 38KT 3913 8225

Kistner
Special weather statement, Apr 11, 4:56 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Charleston WV
456 PM EDT TUE APR 11 2017

OHZ086-WVZ007-112130-
Gallia-Mason-
456 PM EDT TUE APR 11 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GALLIA AND NORTHERN
MASON COUNTIES...

At 456 PM EDT, a strong thunderstorm was located 7 miles south of Rio
Grande, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Point Pleasant, Gallipolis, Racine, New Haven, Mason, Syracuse,
Hartford City, Henderson, Cheshire, Adamsville, Lakin, Gallopolis
Ferry, Gage and Letart.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3884 8242 3898 8210 3896 8210 3898 8208
      3899 8205 3901 8204 3903 8200 3899 8198
      3900 8195 3899 8193 3894 8190 3893 8190
      3889 8193 3882 8187 3873 8238
TIME...MOT...LOC 2056Z 246DEG 31KT 3878 8234

Kistner

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:29 PM EDTSpecial Weather StatementRLXAthens46 min
Apr 11, 4:56 PM EDTSpecial Weather StatementRLXGallia34 min
Apr 11, 6:52 PM EDTSevere Thunderstorm WarningRLXLawrence38 min
Apr 11, 5:32 PM EDTSpecial Weather StatementRLXPleasants, Tyler43 min
Apr 11, 6:29 PM EDTSpecial Weather StatementRLXCabell31 min
Apr 11, 7:29 PM EDTSpecial Weather StatementRLXPutnam46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.